Applied Mathematics and Optimization

, Volume 35, Issue 3, pp 237–263 | Cite as

Calculus of variations inL

  • E. N. Barron
  • W. Liu


Given an arbitrary function we determine the greatest quasiconvex minorant of the function in a way analogous to the classical Legendre-Fenchel transform. The greatest quasiconvex minorant is shown to be the same as the lower semicontinuous regularization of the functional. This fact is used to produce the relaxation of functionals onL of the formF (ξ, ξ′)=ess sup0≤sT h(s, ξ(s), ξ′(s)). The relaxed functional will be lower semicontinuous in the appropriate topology and yields the existence of a minimizer. Then the relaxation theorem is established, proving that the original problem and the relaxed problem have the same values under broad assumptions onh.

Key Words

Quasiconvex Relaxed problem 

AMS Classification

49A10 49A50 49C20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    G. Aronsson, Minimization problems for the functional supx F(x, f(x), f′(x)), Ark. Mat., 6 (1964), 33–53.CrossRefGoogle Scholar
  2. 2.
    M. Avriel, W. Diewert, S. Schaible, and I. Zang, Generalized Concavity, Plenum, New York, 1987.Google Scholar
  3. 3.
    E. N. Barron, Optimal control and calculus of variations inL , in Optimal Control of Differential Equations, N. H. Pavel, editor, Marcel Dekker, New York, 1994.Google Scholar
  4. 4.
    E. N. Barron and H. Ishii, The Bellman equation for minimizing the maximum cost, Nonlinear Anal. TMA, 13 (1989), 1067–1090.zbMATHCrossRefGoogle Scholar
  5. 5.
    E. N. Barron and R. Jensen, Relaxed minimax control, SIAM J. Control Optim., 33 (1995), 1028–1039.zbMATHCrossRefGoogle Scholar
  6. 6.
    E. N. Barron, R. Jensen, and W. Liu, Hopf-Lax type formula foru 1 +H(u, Du)=0, J. Differential Equations, 126 (1996), 48–61.zbMATHCrossRefGoogle Scholar
  7. 7.
    L. D. Berkovitz, Optimal Control Theory, Springer-Verlag, New York, 1974.zbMATHGoogle Scholar
  8. 8.
    G. Buttazzo and V. J. Mizel, Interpretation of the Lavrentiev phenomenon by relaxation, J. Funct. Anal., 110 (1992), 434–460.zbMATHCrossRefGoogle Scholar
  9. 9.
    I. Capuzzo-Dolcetta and P.-L. Lions, Viscosity solutions of Hamilton-Jacobi equations and state constraints, Trans. Amer. Math. Soc., 318 (1990), 643–683.zbMATHCrossRefGoogle Scholar
  10. 10.
    L. Cesari, Optimization Theory and Application, Springer-Verlag, New York, 1983.Google Scholar
  11. 11.
    M. G. Crandall, L. C. Evans, and P.-L. Lions, Some properties of viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc., 282 (1984), 487–502.zbMATHCrossRefGoogle Scholar
  12. 12.
    M. G. Crandall and P.-L. Lions, Viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc., 277 (1983), 1–42.zbMATHCrossRefGoogle Scholar
  13. 13.
    I. Ekeland and R. Temam, Convex Analysis and Variational Problems, North-Holland, New York, 1976.zbMATHGoogle Scholar
  14. 14.
    R. Jensen, Uniqueness of Lipschitz extensions: minimizing the sup norm of the gradient, Arch. Rational Mech. Anal., 123 (1993), 51–74.zbMATHCrossRefGoogle Scholar
  15. 15.
    E. Mascolo and L. Migliaccio, Relaxation methods in control theory, Ann. Univ. Ferrara Sez. VII (N.S.), 34 (1988), 247–263.zbMATHGoogle Scholar
  16. 16.
    J. Warga, Optimal Control of Differential and Functional Equations, Academic Press, New York, 1972.zbMATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc 1997

Authors and Affiliations

  • E. N. Barron
    • 1
  • W. Liu
    • 1
  1. 1.Department of Mathematical SciencesLoyola UniversityChicagoUSA

Personalised recommendations